Advertisement

Combinatorial and Graph-Theoretical Problems and Augmenting Technique

  • Ngoc C. Lê
Chapter
Part of the Springer Optimization and Its Applications book series (SOIA, volume 139)

Abstract

The notion of augmenting graphs generalizes Berge’s idea of augmenting chains, which was used by Edmonds in his celebrated so-called Blossom Algorithm for the maximum matching problem (Edmonds, Can J Math 17:449–467, 1965). This method then was developed for more general maximum independent set (MIS) problem, first for claw-free graphs (Minty, J Comb Theory Ser B 28(3):284–304, 1980; Sbihi, Discret Math 29(1):53–76, 1980). Then the method was used extensively for various special cases, for example, S1,1,2 (or fork)-free graphs (Alekseev, Discret Anal Oper Res Ser 1:3–19, 1999), subclasses of P5 free graphs (Boliac and Lozin, Discret Appl Math 131(3):567–575, 2003; Gerber et al., Discret Appl Math 132(1–3):109–119, 2004; Mosca, Discret Appl Math 132(1–3):175–183, 2004; Lozin and Mosca, Inf Process Lett 109(6):319–324, 2009), P6-free graphs (Mosca, Discuss Math Graph Theory 32(3):387–401, 2012), S1,2,l-free graphs (Hertz et al., Inf Process Lett 86(3):311–316, 2003; Hertz and Lozin, The maximum independent set problem and augmenting graphs. In: Graph theory and combinatorial optimization. Springer Science and Business Media, New York, pp. 69–99, 2005), S1,2,5-free graphs (Lozin and Milanič, Discret Appl Math 156(13):2517–2529, 2008), and for S1,1,3-free graphs (Dabrowski et al., Graphs Comb 32(4):1339–1352, 2016). In this paper, we will extend the method for some more general graph classes. Our objective is combining these approaches to apply this technique to develop polynomial time algorithms for the MIS problem in some special subclasses of S2,2,5-free graphs, extending in this way different known results. Moreover, we also consider the augmenting technique for some other combinatorial graph-theoretical problems, for example maximum induced matching, maximum multi-partite induced subgraphs, maximum dissociative set, etc.

Notes

Acknowledgements

This research is supported by National Foundation for Science and Technology Development (NAFOSTED) of Vietnam, project code: 101.99-2016.20. We would like to express our special thanks to an anonymous reviewer for his/her very useful suggestions and comments.

References

  1. 1.
    V. E. Alekseev, On the number of maximal stable sets in graphs from hereditary classes, in Combinatorial-Algebraic Methods in Applied Mathematics (Gorkiy University, Gorky, 1991), pp. 3–13 (in Russian)Google Scholar
  2. 2.
    V. E. Alekseev, A polynomial algorithm for finding maximum independent sets in fork-free graphs. Discret. Anal. Oper. Res. Ser. 1, 3–19 (1999) (in Russian)zbMATHGoogle Scholar
  3. 3.
    C. Berge, Two theorems in graph theory. Proc. Natl. Acad. Sci. U. S. A. 43, 842–844 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    R. Boliac, V.V. Lozin, An augmenting graph approach to the stable set problem in P 5-free graphs. Discret. Appl. Math. 131(3), 567–575 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    J.A. Bondy, U.S.R. Murty, Graph theory, in Graduate Text in Mathematics, vol. 244 (Springer, Berlin, 2008)Google Scholar
  6. 6.
    A. Brandstädt, V.B. Le, S. Mahfud, New applications of clique separator decomposition for the maximum weight stable set problem. Theor. Comput. Sci. 370(1–3), 229–239 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    B. Brešar, F. Kardoš, J. Katrenic̆, G. Semanišin, Minimum k-path vertex cover. Discret. Appl. Math. 159(12), 1189–1195 (2011)Google Scholar
  8. 8.
    K. Cameron, Induced matching. Discret. Appl. Math. 24(1–3), 97–102 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    D.M. Cardoso, M. Kamiński, V.V. Lozin, Maximum k-regular induced subgraphs. J. Comb. Optim. 14(4), 455–463 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    A.K. Dabrowski, V.V. Lozin, D. de Werra, V. Zamaraev, Combinatorics and algorithms for augmenting graphs. Graphs Comb. 32(4), 1339–1352 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    J. Edmonds, Paths, trees, and flowers. Can. J. Math. 17, 449–467 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    P. Festa, P.M. Pardalos, M.G.C. Resende, Feedback set problems, in Handbook of Combinatorial Optimization (Kluwer Academic Publishers, Dordrecht, 1999), pp. 209–259CrossRefzbMATHGoogle Scholar
  13. 13.
    J.F. Fink, M.S. Jacobson, n-Domination n-dependence and forbidden subgraphs, in Graph Theory with Applications to Algorithms and Computer (Wiley, New York, 1985), pp. 301–311Google Scholar
  14. 14.
    M.U. Gerber, V.V. Lozin, On the stable set problem in special P 5-free graphs. Discret. Appl. Math. 125(2–3), 215–224 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    M.U. Gerber, A. Hertz, V.V. Lozin, Stable sets in two subclasses of banner-free graphs. Discret. Appl. Math. 132(1–3), 121–136 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    M.U. Gerber, A. Hertz, D. Schindl, P 5-free augmenting graphs and the maximum stable set problem. Discret. Appl. Math. 132(1–3), 109–119 (2004)MathSciNetzbMATHGoogle Scholar
  17. 17.
    A. Hertz, V.V. Lozin, The maximum independent set problem and augmenting graphs, in Graph Theory and Combinatorial Optimization (Springer Science and Business Media, Inc., New York, 2005), pp. 69–99CrossRefzbMATHGoogle Scholar
  18. 18.
    A. Hertz, V.V. Lozin, D. Schindl, Finding augmenting chains in extensions of claw-free graphs. Inf. Process. Lett. 86(3), 311–316 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    N.C. Lê, Augmenting approach for some maximum set problems. Discret. Math. 339(8), 2186–2197 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    N.C. Lê, C. Brause, I. Schiermeyer, New sufficient conditions for α-redundant vertices. Discret. Math. 338(10), 1674–1680 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    N.C. Lê, C. Brause, I. Schiermeyer, The maximum independent set problem in subclasses of S i,j,k. Electron. Notes Discret. Math. 49, 43–49 (2015)CrossRefzbMATHGoogle Scholar
  22. 22.
    D. Lokshtanov, M. Vatshelle, Y. Villanger, Independent set in P 5-free graphs in polynomial time, in Proceedings of the 25th Annual ACM-SIAM Symposium on Discrete Algorithms (2014), pp. 570–581Google Scholar
  23. 23.
    V.V. Lozin, M. Milanič, On finding augmenting graphs. Discret. Appl. Math. 156(13), 2517–2529 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    V.V. Lozin, R. Mosca, Independent sets in extensions of 2K 2-free graphs. Discret. Appl. Math. 146(1), 74–80 (2005)CrossRefzbMATHGoogle Scholar
  25. 25.
    V.V. Lozin, R. Mosca, Maximum independent sets in subclasses of P 5-free graphs. Inf. Process. Lett. 109(6), 319–324 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    V.V. Lozin, R. Mosca, Maximum regular induced subgraphs in 2P 3-free graphs. Theor. Comput. Sci. 460(16), 26–33 (2012)CrossRefzbMATHGoogle Scholar
  27. 27.
    M. Milanič, Algorithmic developments and complexity results for finding maximum and exact independent sets in graphs. PhD thesis, Rutgers, The State University of New Jersey, 2007Google Scholar
  28. 28.
    G.J. Minty, On maximal independent sets of vertices in claw-free graphs. J. Comb. Theory Ser. B 28(3), 284–304 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    R. Mosca, Polynomial algorithms for the maximum stable set problem on particular classes of P 5-free graphs. Inf. Process. Lett. 61(3), 137–143 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    R. Mosca, Some results on maximum stable sets in certain P 5-free graphs. Discret. Appl. Math. 132(1–3), 175–183 (2004)MathSciNetzbMATHGoogle Scholar
  31. 31.
    R. Mosca, Independent sets in (P 6,diamond)-free graphs. Discret. Math. Theoretical Comput. Sci. 11(1), 125–140 (2009)MathSciNetzbMATHGoogle Scholar
  32. 32.
    R. Mosca, Stable sets for (P 6, K 2,3)-free graphs. Discuss. Math. Graph Theory 32(3), 387–401 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    N. Sbihi, Algorithme de recherche d’un stable de cardinalite maximum dans un graphe sans etoile. Discret. Math. 29(1), 53–76 (1980)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Ngoc C. Lê
    • 1
  1. 1.School of Applied Mathematics and InformaticsHanoi University of Science and TechnologyHanoiVietnam

Personalised recommendations